Impact of anti-arthritis drug on lipid levels in patients with rheumatoid arthritis remains unclear
Research Activities, September 2010, No. 361
A drug used to treat rheumatoid arthritis (RA) blocks the action of tumor necrosis factor-alpha (TNF-a), a protein that causes the inflammation that sparks RA symptoms. However, the antagonist to TNF-a has also been linked to cholesterol and other lipid abnormalities. Elevated lipids accelerate atherosclerosis (narrowing of the blood vessels that can lead to heart disease), a problem for many patients with RA. A recent systematic review found insufficient evidence on the effects of this drug on circulating lipids in patients with RA treated with a TNF-a antagonist. From an initially identified 1,555 publications, 24 observational studies met the inclusion criteria (7 cohort studies with a control group and 17 cohort studies without controls). No randomized, controlled studies were found.
In studies including both patients treated with TNF-a antagonists and controls, four of seven studies showed a statistically significant increase in total cholesterol (TC) with treatment (ranging from 6.0 to 28.0 percent), while one showed a significant decrease in TC (-5.4 percent). These seven controlled studies included three with a significant increase in high density lipoprotein (HDL), a form of cholesterol that is protective against heart disease. In a group of 17 studies without control groups, 7 studies reported a significant increase in TC (ranging from 5.8 to 20 percent). The same 17 studies included 7 with significant increases in HDL (ranging from 8.1 to 15.3 percent) and 1 with a significant decrease (-10.7 percent).
Other studies in the two groups showed nonsignificant increases or decreases in TC and HDL. Because many of the patients in the studies received statins to treat heart disease, and statins have been recently found to combat inflammation, the researchers suggest the need for future studies to look at the effects of both statins and TNF-a antagonists on disease activity and lipid metabolism in RA patients.
The study was funded in part by a grant to the Houston Center for Education and Research on Therapeutics (CERT) from the Agency for Healthcare Research and Quality (HS16093). For more information on the CERTs program, visit
Centers for Education & Research on Therapeutics (CERTs)
More details are in "A systematic review of the effects of TNF-a antagonists on lipid profiles in patients with rheumatoid arthritis," by Eduardo Nicolas Pollono, M.D., Maria A. Lopez-Olivo, M.D., M.S., Ph.D., Juan Antonio Martinez Lopez, M.D., and Maria E. Suarez-Almazor, M.D., Ph.D., in the online April 10, 2010, Clinical Rheumatology (www.springerlink.com).
Current as of September 2010
Internet Citation: Impact of anti-arthritis drug on lipid levels in patients with rheumatoid arthritis remains unclear: Research Activities, September 2010, No. 361.
September 2010. Agency for Healthcare Research and Quality, Rockville, MD. https://archive.ahrq.gov/news/newsletters/research-activities/sep10/0910RA13.html